Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 90, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 11, 2017, 5:32 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2017, 5:32 PM PDT (00:32 UTC)
- Expired
- Aug 11, 2017, 8:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 74 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 0.5 hours before the alert went out and 317 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2162 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
014 WGUS55 KVEF 120032 FFWVEF CAC071-120330- /O.NEW.KVEF.FF.W.0090.170812T0032Z-170812T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Las Vegas NV 532 PM PDT FRI AUG 11 2017 The National Weather Service in Las Vegas has issued a * Flash Flood Warning for... North central San Bernardino County in southern California... * Until 830 PM PDT * At 531 PM PDT, Doppler radar indicated thunderstorms producing heavy rain across portions of the Mojave Preserve including Cima, Cima Road, and Morning Star Mine Road. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Cima and Mid Hills Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3545 11546 3510 11532 3507 11569 3541 11574 $$ ASG
2 follow-up statements
526 WGUS75 KVEF 120125 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 625 PM PDT FRI AUG 11 2017 CAC071-120330- /O.CON.KVEF.FF.W.0090.000000T0000Z-170812T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Bernardino CA- 625 PM PDT FRI AUG 11 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM PDT FOR NORTH CENTRAL SAN BERNARDINO COUNTY... At 623 PM PDT, Doppler radar continued to indicate thunderstorms producing heavy rain across portions of the Mojave National Preserve. Flash flooding is likely occuring in and around Cima including Cima Road and Morning Star Mine Road. Some locations that will experience flooding include... Cima and Mid Hills Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3545 11546 3510 11532 3507 11569 3541 11574 $$ ASG
728 WGUS75 KVEF 120324 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 824 PM PDT FRI AUG 11 2017 CAC071-120333- /O.EXP.KVEF.FF.W.0090.000000T0000Z-170812T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Bernardino CA- 824 PM PDT FRI AUG 11 2017 ...THE FLASH FLOOD WARNING FOR NORTH CENTRAL SAN BERNARDINO COUNTY WILL EXPIRE AT 830 PM PDT... The heavy rain has ended. Flooding is no longer expected to pose a threat, although some of the low lying areas may have standing water remaining. Please continue to heed any remaining road closures. LAT...LON 3545 11546 3510 11532 3507 11569 3541 11574 $$ ASG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:50 PM PDT, 2 hours 42 minutes earlier.
Area forecast discussion, Aug 11, 2:50 PM PDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 250 PM PDT Fri Aug 11 2017 .SYNOPSIS... Showers and storms will be possible today and tomorrow across the I-15 corridor southward with isolated strong to severe storms possible. Stronger storms will be capable of producing torrential downpours and strong wind gusts. Moisture shifts eastward Sunday with storms primarily over northwest Arizona before dry pattern settles over the entire region for much of the upcoming work week. Near normal temperatures expected. && .SHORT TERM...Today through Saturday. Storms have begun developing along a moisture gradient sitting just north if the I-15 corridor early this afternoon. PWAT values across the airmass to the south of I-15 remain in the 1.00-1.60 inch range with uninhibited CAPE values of 1000-1500 J/kg which are expected to continue to rise over the next few of hours with full sun for much of the day so far. As activity increases there is a continued chance for isolated strong to severe storms with flash flood potential and strong wind gusts. High DCAPE values are present, supported by dry mid-level air, and potential for training and slow moving storms will support rain rates of 1.00-2.00 inches per hour. Flash flood threat will be slightly higher across southern Mohave, southern Clark, and San Bernardino County as storm motion will likely be slower than storms that develop to their north. Weakening trend is expected in storm activity around sunset with little activity expected overnight. Saturday shows little change in the airmass across the area except for a possible shift to a more vertical orientation of the moisture boundary as mid-level trough begins its dry push as it approaches the west coast. Moisture boundary should set up near the western boundaries of Lincoln and Clark counties and down into eastern San Bernardino County. Showers and storms will develop east of this boundary with highest chances across Mohave County and the higher elevations of Clark County with more isolated activity possible in the lower elevations elsewhere. There will be continued potential for isolated strong to severe storms tomorrow with similar threats in flash flood potential in heavy downpours and strong winds with little change in storm environment. Only difference will be strengthening southwest flow as jet strengthens and drifts southward on Saturday afternoon providing some additional shear to work with. Storms could continue into Saturday night across Lincoln and northern Mohave County. .LONG TERM...Sunday through Thursday. Still a bit concerned about possible tropical influence on Sunday, but maybe a bit less so than in previous days. Some of the models have latched onto the moisture push produced by the remnants of Franklin, but there are also signs that the deep moisture will be stopped somewhere near the international border by drier southwest flow thanks to low pressure swinging through British Columbia. Low level moisture is still expected to be in place roughly along and southeast of I-15, and the drier air aloft plus some vertical wind shear could make conditions more favorable for severe thunderstorms than for very heavy rain. As the low progresses across western Canada and another wind max dives down from the Gulf of Alaska, the drier air will make eastward progress Sunday night into Monday, confining thunderstorm chances to Mohave County. From Monday night through Thursday, a break in the summer monsoon is expected, with dry weather and lower humidity. Temperatures Sunday and Monday will be dependent on thunderstorms, and should be near mid-August normals for the rest of the period. && .FIRE WEATHER... Scattered showers and storms will be possible along the I-15 corridor southward today and tomorrow with isolated strong to severe storms possible each day. Stronger storms will have the potential for strong wind gusts and flooding rainfall. Mid-level trough will begin to push moisture and rain chances eastward on Sunday with afternoon activity confined primarily to Mohave County. Dry weather is expected area-wide Monday through much of the upcoming week with near critical RH values along the Colorado River Valley westward each afternoon. Prevailing flow will remain out of the south to southwest between 10-15 mph gusting around 20 mph each day. && .AVIATION...For McCarran...Thunderstorms have begun to develop in the mountains and are expected to continue until 00z-02z. With thunderstorms surrounding the valley, gusty outflows will likely impact the terminal from various directions through the afternoon/early evening. There is a decent chance that thunderstorms will develop near/over the terminal through the afternoon. Once storm activity decreases winds should begin to favor a south to southwesterly direction with speeds ranging between 7 to 12 knots. This evenings southwesterly should trend to a westerly flow overnight tonight. Tomorrow will start similar to today, with a southeasterly wind developing around 15z-17z trending to a southerly wind by the early afternoon. Thunderstorms will likely develop again in the mountains, bringing another potential day of thunder in the vicinity of the terminal. Confidence is low on any storms impacting the terminal directly tomorrow. Outside of thunderstorm influences, CIGs should remain around 12kft. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered thunderstorms likely through the rest of the afternoon east of a KDAG-KELY line with convective turbulence and gusty surface winds likely. Further west dry conditions and breezy southwest winds expected during the afternoon. Overnight, light southerly winds expected for most sites, though wind speed and direction will be influenced by thunderstorm outflow in the area. Tomorrow morning and afternoon a south wind will develop across most areas trending to more southwesterly in the early evening hours. Thunderstorms will be likely again tomorrow and will be focused mainly east of Interstate 15. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM/FIRE WEATHER...Guillet LONG TERM....Morgan AVIATION...Boothe For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 11, 2:29 PM PDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
229 PM PDT FRI AUG 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND GST 2 WSW TWENTYNINE PALMS 34.13N 116.09W
08/11/2017 M68 MPH SAN BERNARDINO CA TRAINED SPOTTER
TRAINED SPOTTER IN TWENTYNINE PALMS MEASURED
A WIND GUST OF 68 MPH.
&&
ASGLocal storm report, Aug 11, 4:56 PM PDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
456 PM PDT FRI AUG 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM TSTM WND GST HENDERSON EXECUTIVE AIR 35.98N 115.13W
08/11/2017 M68 MPH CLARK NV PUBLIC
MEASURED WIND GUST OF 68 MPH AT HENDERSON
EXECUTIVE AIRPORT.
0222 PM FLASH FLOOD 1 W TWENTYNINE PALMS 34.14N 116.07W
08/11/2017 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTED WATER FLOWING ACROSS THE
ROADWAY AT THE INTERSECTION OF HIGHWAY 62
AND MESQUITE SPRINGS ROAD.
&&The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 1:31 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.